1. Theophylline continues to be an important adjunct in the management of reactive airway diseases and central apnea in pediatric patients. 2. Theophylline metabolism may be reduced in the presence of acute febrile illnesses and certain concurrently administered medications which inhibit the ophylline metabolism, thereby increasing the risk of toxicity if the dose is not reduced. 3. The dose of theophylline should be reduced by one half in patients who are febrile for longer than 24 hours. Further dose adjustments should be based on serum concentration monitoring until the patients have recovered from their acute illness and are restabilized on their usual dosages. 4. The concurrent administration of drugs which interfere with theophylline metabolism (Table) should be avoided. If concurrent use is necessary, the dose of theophylline should be decreased by one half and subsequently adjusted based on serum concentration monitoring. 5. It is advisable to check the serum theophylline concentration within 24 hours after beginning any new concurrently administered medication for which there is no specific information regarding interactions with theophylline.
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health